Monday, January 5, 2009

Jaw Infection From Fosamax More Prevalent Than Thought

This well written article is from emaxhealth and sums up this info as well as I could have. Here is the latest info on ONJ:

According to a report published January 1 in the Journal of the American Dental Association, women are at risk from jaw infection, even with short-term use of commonly used osteoporosis drugs. Fosamax, used for osteoporosis treatment, is the 21st most prescribed drug on the market, according to statistics from IMS Health.

The new study usurps previous information, stating that the risk of jaw infection from osteoporosis drugs is "negligible". The current study suggests that jaw infection leading to osteonecrosis (bone destruction), is more common that suspected. Women are especially at risk following invasive dental treatments, such as tooth extraction and other mouth surgery with even short-term use of osteoporosis drugs.

Parish Sedghizadeh, assistant professor of clinical dentistry with the USC School of Dentistry says, "Here at the School of Dentistry we're getting two or three new patients a week that have bisphosphonate-related ONJ, and I know we're not the only ones seeing it." A major concern stems from the fact that few physicians warn women of the risk of jaw infection when taking osteoporosis drugs.

Studies from the American Dental Association found that nine out of 208 patients from the school of dentistry, who took osteoporosis drugs for any length of time, developed osteonecrosis of the jaw. "We've been told that the risk with oral bisphosphonates is negligible, but four percent is not negligible," says Dr. Sedghizadeh.

When women take osteoporosis drugs, mouth bacteria become more resistant to antibiotic treatment. Bisphosphonates stay in the body for a long period, enveloping bacteria within a matrix that protects the infection from the effect of antibiotics. The result of osteonecrosis of the jaw is bone destruction from lack of blood supply. Osteonecrosis causes the bone to collapse, and literally means "bone death".

Many dentists have suspected that osteoporosis drugs cause jaw infection to a greater degree than pharmaceutical companies have led us to believe. Dr. Sedghizadeh hopes further studies will be conducted to confirm their findings.

Women should be cautioned about the risk of jaw infection, or osteonecrosis, when taking osteoporosis drugs, even for short-periods of time. If you take Fosamax, or other drug for osteoporosis, make certain you tell your dentist before undergoing any dental procedure.

Source: Oral bisphosphonates and osteonecrosis of the jaw

Post a Comment